Extravasation Follows Chemotherapy Administration. Potential Complication or Nursing Negligence Iacano v. St. Peter’s Medical Center, 334 N. j. Super. 547 – NJ (2000)
Summary: Intravenous therapy has inherent risks and potential complications. When you introduce chemotherapeutic drugs and known vesicants, those risks increase dramatically. In this case, a known risk, extravasation, occurred following administration. The question arises, could the nurses have acted sooner to prevent the extravasation and resulting tissue damage. The patient was an Oncology patient being treated as an outpatient for non-Hodgkin’s lymphoma, a cancer of the lymphatic system. On a regular basis (every third Friday), she would come in for her treatments. Her Chemotherapeutic regimen consisted of four different drugs, three of them given intravenously. The IV drugs were Cytotoxan, Oncovin, and Adriamycin. Oncovin and Adriamycin are known vesicants (chemicals which can cause tissue damage and destruction if they leak into surrounding tissues) and typically administered via “IV Push” meaning they are injected directly into the bloodstream through an IV access device. It is critical that the patient be monitored for signs/symptoms of adverse reactions or complications during and after this type of administration. “Extravasation of chemotherapeutic vesicant agents can result in significant tissue damage, alteration in limb function, and pain. Quality of life for long-term survivors can be severely impacted by negative sequelae from vesicant extravasation. Currently, there is no known preventive therapy. Early detection and intervention are paramount to halt tissue damage and reduce the chance of permanent disability or disfigurement.”2 On this day, the patient was accompanied by a friend who witnessed her treatment. She would attest to the patient’s account of administration of the medications and complaints...
Please join StudyMode to read the full document